|Year : 2015 | Volume
| Issue : 2 | Page : 93-94
Haemorrhage during cesarean section for parturient with antiphospholipid syndrome
Shruti Shah, Krutika Parasar, Shaul Cohen, Adil Mohiuddin
Department of Anesthesiology, Rutgers-Robert Wood Johnson University Hospital, 1 Robert Wood Johnson Place, New Brunswick, NJ 08901, USA
|Date of Web Publication||11-Sep-2015|
Dr. Shaul Cohen
Department of Anaesthesiology, CAB 3100, 1 Robert Wood Johnson Place, New Brunswick, NJ 08901
Source of Support: None, Conflict of Interest: None
This case describes a 39-year-old G3P2 parturient with a history of the antiphospholipid syndrome (APS), who experienced severe hemorrhage during her cesarean section (CS) delivery of twins. At 36 weeks gestation, the patient was being treated prophylactically with Lovenox and acetylsalicyclic acid. In preparation for delivery, her medications were discontinued 24 h prior to admission. Due to breech presentation, the patient required delivery by CS. The patient received epidural anesthesia and successfully delivered two healthy babies. Following delivery, the patient became hypotensive and unresponsive and experienced uterine atony with profuse bleeding. Based on the patient's clinical symptoms and history of APS, hemorrhage was suspected. Airway patency was immediately established using rapid sequence intubation, and the patient was placed under general anesthesia for removal of her atonic uterus. Following massive fluid resuscitation and correction of her coagulopathy, the patient stabilized and was transferred to the surgical intensive care unit. Four days later, she was discharged from the hospital without further complications.
Keywords: Antiphospholipid syndrome, cesarean section, hemorrhage
|How to cite this article:|
Shah S, Parasar K, Cohen S, Mohiuddin A. Haemorrhage during cesarean section for parturient with antiphospholipid syndrome. J Obstet Anaesth Crit Care 2015;5:93-4
|How to cite this URL:|
Shah S, Parasar K, Cohen S, Mohiuddin A. Haemorrhage during cesarean section for parturient with antiphospholipid syndrome. J Obstet Anaesth Crit Care [serial online] 2015 [cited 2020 Nov 24];5:93-4. Available from: https://www.joacc.com/text.asp?2015/5/2/93/165139
| Introduction|| |
Antiphospholipid syndrome (APS) is an autoimmune disorder against the phospholipids present in the body's cells, resulting in the formation of blood clots. APS has unique risk factors for pregnant patients, as it increases the incidence of eclampsia and miscarriages.  Despite the more common occurrence of APS in women, there is little research available regarding the appropriate obstetric anesthesia protocol that should be used in response to APS complications. This report discusses the development of hemorrhage in a patient with APS, and the anesthetic procedure used to achieve a safe delivery.
| Case Report|| |
A 39-year-old G3P2 parturient with a history of APS was admitted for cesarean section (CS) at 36 weeks gestation, secondary to the breech presentation of her twin babies. The patient was being treated with enoxaparin and aspirin for her APS, but both medications were discontinued 10 days prior to admission, and the patient was placed on heparin 10,000 units twice daily. Her heparin was also discontinued 24 h prior to delivery. Her preoperative vital signs included a blood pressure (BP) of 125/64, the pulse of 112 beats/min, and respiratory rate of 18 breaths/min. Relevant laboratory values at this time include hemoglobin of 13.0 g/dL, hematocrit of 37.8%, platelet count of 238,000 platelets/μL, international normalized ratio of 0.92, prothrombin time of 10 s, and a partial thromboplastin time of 34 s. She had spinal anesthesia with 1.4 ml 0.75% bupivacaine, 0.2 mg duramorph, and 15 mcg fentanyl. Both twins were delivered successfully with Apgar scores of 9 and 9. Following delivery, twenty units of Pitocin were added to the patient's intravenous (IV) fluid. Shortly after uterine closure, the patient began to complain of right shoulder pain, dyspnea, and severe pruritus. On physical exam, she was noted to be tachycardic and hypotensive with a systolic BP in the 40 s, and her left upper extremity became mottled with petechiae. 1 mg epinephrine, 100 mg hydrocortisone, and 50 mg benadryl were administered immediately, and an airway was secured with rapid sequence intubation and maintained with 100% O 2 and 0.2% isoflurane. A right internal jugular and left radial line were placed, and central venous pressure was monitored. At this point, the patient's arterial blood gas analysis showed a pH of 7.11, carbon dioxide pressure of 44 mmHg, oxygen pressure of 147 mmHg, bicarbonate level of 13.3 mEq/L, and elevated fibrin split products. Despite fundal massage and administration of IV methergine and prostaglandin F2α, her uterus remained severely atonic, and supracervical hysterectomy and salpingo-oophorectomy were performed. Intraoperative transesophageal echocardiogram showed mild to moderate mitral regurgitation and normal left ventricular function. At this point, the patient's estimated blood loss was 4.5 L. Massive blood transfusion protocol was initiated and resuscitation was started with 6 units of packed red blood cells, 4 units of fresh frozen plasma, 2 units of cryoprecipitate, 2 units of platelets, 6.7 L of crystalloids, and 250 ml of 5% albumin. Following the administration of this protocol, the patient was brought to the postanesthesia care unit in a stable condition and was subsequently transferred to the surgical intensive care unit. On postoperative day 1, the patient was transferred to the floor; 3 days later, she was discharged without further complications.
| Discussion|| |
A 2010 study reported postpartum hemorrhage (PPH) as a complication of 2.9% of deliveries in 2004, which is a 27.5% increase over the prior decade.  Common risk factors for PPH include advanced maternal age and CS,  and the incidence of both of these risk factors has been steadily increasing in the United States. APS, although rare, also increases the risk of PPH.  APS is an autoimmune disorder in which the body forms antibodies against the phospholipids that compose cells and line the blood vessels.  As a result, patients with APS are more likely to develop thrombocytopenia, as antibodies are formed against the body's platelets.  Childbirth places female patients at an even greater risk for this complication. Most cases of thrombocytopenia in APS patients are mild or asymptomatic.  In pregnant patients with APS, the most common complications are thrombosis and pregnancy loss.  However, in one form of APS-catastrophic APS (CAPS) - the risk of bleeding is elevated. CAPS is a rare form of APS that effects <1% of APS patients.  It can progress to prolific bleeding and multi-organ failure.  Thus, in patients with a history of APS, the surgical and anesthesiology teams must be vigilant and prepared for rare but severe instances of CAPS, PPH, and its other known obstetric complications, such as miscarriage and eclampsia. Severe PPH has lethal consequences for our obstetric patients, and it is imperative that appropriate precautions and protocols are in place to maximize safe outcomes.
Our patient's development of petechiae shortly after delivery is characteristic of bleeding into the skin as a result of a low platelet count,  and could have been the result of a CAPS. Combined with her severe drop in BP to 40 systolic, it was likely that our patient was experiencing significant hemorrhage. Massive blood transfusion was necessary to bring her to a stable condition. This case demonstrates the need for a specific anesthesia protocol for APS patients prone to PPH and other obstetric complications and details a protocol that resulted in a successful outcome for our patient.
| References|| |
Bateman BT, Berman MF, Riley LE, Leffert LR. The epidemiology of postpartum hemorrhage in a large, nationwide sample of deliveries. Anesth Analg 2010;110:1368-73.
Forastiero R. Bleeding in the antiphospholipid syndrome. Hematology 2012;17 Suppl 1:S153-5.
Asherson RA, Cervera R, de Groot PG, Erkan D, Boffa MC, Piette JC, et al.
Catastrophic antiphospholipid syndrome: International consensus statement on classification criteria and treatment guidelines. Lupus 2003;12:530-4.